What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 4:55 PM EST, 5 hours 3 minutes earlier.
Area forecast discussion, May 6, 4:55 PM EST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
555 PM EDT Mon May 6 2024
.SYNOPSIS...
The weather pattern will remain unsettled for much of the
week with a daily threat of afternoon and evening
thunderstorms.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 545 PM EDT Monday...
Key Messages:
1. Scattered showers and thunderstorms through this evening.
Some may bring locally heavy rainfall.
2. Showers and thunderstorms again Tuesday afternoon and
evening, with potential to be severe.
Keeping close to latest HRRR which has better handle on meso
situation. Should be a lull in activity in the southwest through
early evening so have cancelled the flood watch. A few more
showers, possible storms expected toward 10pm-midnight but
thinking is flash flood threat is too isolated/spotty at best to
have a watch. Only a few locations received over 2 inches of
rain.
Previous discussion...
A mid level shortwave crosses the area late tonight, as a low
surface tracks along a boundary oriented roughly northeast to
southwest across the Ohio Valley. Showers and thunderstorms
are already developing in west along and west of the Blue Ridge
today. Expect coverage to increase through this afternoon and
evening, as the shortwave approaches and as instability over the
area increases with daytime heating. Precipitable water on this
morning's sounding was 1.15 inches, which is above the 90th
percentile relative to climatology for today. Forecast soundings
for this evening show an increase in PWATs, anywhere from 1.25
inches to 1.55 inches, depending on the high res model. Thus,
there is strong potential for locally heavy rainfall with any
of the storms today, which could lead to flash flooding,
especially in urban and low lying areas. Coverage of storms will
decrease after sunset with the loss of solar heating, and any
lingering showers should dissipate by midnight.
Weak mid and upper level ridging builds into the area briefly
tomorrow, and the warm front lifts northward into the lower Great
Lakes. Another shortwave will move through the upper Midwest ahead
of a deep upper low over the northern Plains Tuesday, which will
trigger some showers and thunderstorms over the Mid Atlantic and
Ohio Valley again later in the day. While the ridging aloft
will help to suppress a widespread severe threat, less cloud
cover tomorrow will result in more instability, and deep layer
shear will be sufficient enough to support more organized
convection, with a marginal threat for damaging wind and severe
hail. The stronger storms look to be mainly west of the
mountains on Tuesday, closer to the better dynamics, and where
terrain can add an additional source of lift.
Temperatures will be in the mid to upper 70s in the west and
around 80 in the east. Tuesday will be a few degrees warmer.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 130 PM EDT Monday...
Key Messages:
- Increasing flash flood threat
- Periods of numerous showers and thunderstorms
Short range starts with south west flow between large upper low over
the Northern Plains and upper ridging over the western
Atlantic. Then by Thursday a long wave troughing digs over the
eastern United States. The upper trough axis moves the coast for
Sunday and Monday.
At the surface the main cold front will cross the area Thursday.
Temperatures remain above normal ahead of the front, especially
overnight. Precipitable water values remain just above two
standard deviations above normal ahead of the front through
Thursday as forecast by the North American Ensemble. Plus
multiple days of numerous thunderstorms will steadily saturate
the soil leading to a higher probability of flooding by
Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 130 PM EDT Sunday...
Key Messages:
- Temperatures cool off
- Daily threat of thunderstorms continues
Overall synoptic scale pattern during this time frame features broad
troughing in the eastern United States and lower 5000 MB heights. No
particular focus to aid in development of precipitation but region
remains cooler than earlier in the week, but warm enough for a daily
chance of afternoon and evening showers and thunderstorms. For now,
enough of a break from the deep moisture to the forecast for Monday
dry.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 550 PM EDT Monday...
Showers/few storms may impact BLF/LWB/BCB in the 03z-06z time
frame but overall coverage tonight into Tuesday will be limited.
Fog and low stratus appears to become more of an issue
overnight. IFR to LIFR or lower is likely in places where it
rained and where any breaks in the cloud cover occur which could
be almost any site. Will lean toward MVFR/IFR east and lower in
the west.
Any fog will likely erode by 14z. Ceilings will be variable
through at least midday Tuesday, but improve to VFR for much of
the area by Tuesday afternoon.
Showers and thunderstorms are expected again Tuesday afternoon,
but coverage looks too limited to have in the tafs.
Forecast confidence is average.
Extended Aviation Outlook...
Unsettled weather is expected for much of the week. Daily
threat of SHRA/TSRA through Friday. This will bring periods of
MVFR/IFR ceilings and visibilities at times. Winds through
Wednesday will favor a SW direction and may be gusty at times.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AS/PM/WP
NEAR TERM...AS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AS/PM
Hazardous weather outlook, May 6, 4:44 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 PM EDT Mon May 6 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-072145-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
544 PM EDT Mon May 6 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
A few storms could bring locally heavy rain this evening. Localized
flooding is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk for severe thunderstorms Tuesday and
a slight risk for severe thunderstorms Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday and Wednesday.
In the hours before
Special weather statement, May 6, 7:36 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
836 PM EDT Mon May 6 2024
NCZ018-070100-
Watauga NC-
836 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
WATAUGA COUNTY THROUGH 900 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm over
B.R. Parkway-Linville Falls To Grandfather, or over Newland, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8163 3627 8157 3628 8155 3624 8148
3620 8146 3614 8150 3612 8154 3612 8171
3611 8181 3616 8183 3619 8186 3619 8188
3621 8190 3623 8191
TIME...MOT...LOC 0036Z 247DEG 28KT 3607 8188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, May 6, 8:36 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
936 PM EDT Mon May 6 2024
NCZ019-070200-
Wilkes NC-
936 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 1000 PM EDT...
At 936 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boomer, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Windy Gap...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3600 8133 3615 8138 3629 8089 3609 8088
3606 8088 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 0136Z 256DEG 26KT 3608 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, May 6, 9:04 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1004 PM EDT Mon May 6 2024
NCZ003-019-020-070230-
Yadkin NC-Surry NC-Wilkes NC-
1004 PM EDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT
SOUTH CENTRAL SURRY...SOUTHEASTERN WILKES AND YADKIN COUNTIES THROUGH
1030 PM EDT...
At 1004 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Hill to Clingman to near Love Valley.
Movement was northeast at 25 mph.
HAZARD...Pea size hail and torrential rains.
SOURCE...Radar indicated.
IMPACT...Ponding of water on roads and low lying flooding of ditches.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
Windy Gap...
and Nebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3606 8091 3605 8101 3612 8102 3626 8089
3642 8065 3632 8061 3605 8055
TIME...MOT...LOC 0204Z 239DEG 22KT 3624 8087 3617 8095 3598 8091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
WPSpecial weather statement, May 6, 9:45 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1045 PM EDT Mon May 6 2024
NCZ003-004-VAZ032-070315-
Stokes NC-Surry NC-Patrick VA-
1045 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES
THROUGH 1115 PM EDT...
At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bottom, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Francisco...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3628 8072 3649 8087 3656 8071 3656 8061
3658 8061 3660 8062 3666 8050 3665 8049
3666 8049 3668 8045 3643 8033
TIME...MOT...LOC 0244Z 247DEG 26KT 3644 8075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WPLocal storm report, May 6, 9:55 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1055 PM EDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM Tstm Wnd Dmg 1 ESE Elkin 36.25N 80.83W
05/06/2024 Surry NC Law Enforcement
Tree down near intersection of Johnson Ridge
Road and East Main Street.
&&
WP